Wyoming, 2013

Hail and Damaging Wind in Wyoming, June 13, 2013

June 13, 2013 · NWS BYZ · 9 events in 1 county or zone

A disturbance moved across the Billings Forecast Area during the late morning hours on the 13th that resulted in severe thunderstorms that lasted into the early morning hours of the 14th. Strong daytime heating along with 40-50 knots of southwesterly mid-level flow resulted in a very unstable atmosphere that was conducive for supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A disturbance moved across the Billings Forecast Area during the late morning hours on the 13th that resulted in severe thunderstorms that lasted into the early morning hours of the 14th. Strong daytime heating along with 40-50 knots of southwesterly mid-level flow resulted in a very unstable atmosphere that was conducive for supercell thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 13, 2:14 PM MST, 6 minutes earlier.

Area forecast discussion, Jun 13, 2:14 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MDT THU JUN 13 2013

.SHORT TERM...VALID FOR FRI AND SAT...

OVERVIEW...SPLIT JETS IN FRONT OF AN APPROACHING UPPER TROUGH
FROM THE WEST WILL PROVIDE PLENTY OF UPPER SUPPORT/DYNAMICS THIS
AFTERNOON AND EVENING. A JUICY WARM SECTOR RESIDES OVER OUR
FORECAST AREA AHEAD OF THE TROUGH WITH VERTICAL WIND PROFILES
FAVORABLE FOR POOLING MOISTURE AND SUSTAINED UPDRAFTS. ISOLATED
SUPER-CELLS AND ALSO MULTI-CELL STRUCTURED STORMS ARE EXPECTED. WE
CANNOT RULE OUT THE THREAT OF AN ISOLATED TORNADO DUE TO LOW LEVEL
MOISTURE AND STRONG SHEAR AS STORMS MOVE ONTO THE PLAINS.

LATER THIS EVENING...STRONG MID LEVEL FRONT INVADES OUR AREA FROM
THE WEST. THIS WILL KICK OFF MORE OF A RAIN AND THUNDERSTORM
SCENARIO WITH LIGHTNING...AND WINDS SHIFTING STRONGLY TO THE NW.
THESE SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE
FORECAST AREA THROUGH THE NIGHT BEFORE LIFTING NORTHEAST OUT OF
THE AREA BY SUNRISE.

SOME INSTABILITY FROM THE UPPER TROUGH ALONG WITH ANOTHER JET MAX
ROUNDING THE TROUGH INTO SW MONTANA WILL INDUCE SOME RAIN AND
THUNDER ACTIVITY IN OUR WESTERN ZONES FRIDAY. TEMPERATURES WILL BE
COOLER OVER MOST SECTIONS FRIDAY. DRIER AIR AND STABLE CONDITIONS
WILL TAKE OVER SATURDAY UNDER A STRONG ZONAL FLOW ACROSS SOUTHERN
MONTANA AND NORTHERN WYOMING. DOWNSLOPE WILL HELP US WARM BACK TO
NEAR NORMAL FOR SATURDAY. BT

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

QUIET WEATHER WILL ROUND OUT THE END OF THE WEEKEND INTO EARLY
NEXT WEEK AS WEAK HIGH PRESSURE RIDGING CONTINUES TO BUILD ACROSS
THE FORECAST AREA. RISING HEIGHTS WILL RESULT IN WARMING
TEMPERATURES EACH DAY WITH THE WARMEST DAY OF THE PERIOD LOOKING
TO BE TUESDAY WITH READINGS IN THE LOWER TO MIDDLE 80S. A FEW WEAK
DISTURBANCES MAY UNDERCUT THE RIDGE SUNDAY INTO TUESDAY RESULTING
IN A SLIGHT SHOWER/THUNDERSTORM CHANCE ESPECIALLY OVER THE
MOUNTAINS AND ADJACENT FOOTHILLS. BY WEDNESDAY INTO
THURSDAY...MODELS BRING ANOTHER UPPER LOW ONTO THE PACIFIC
NORTHWEST COAST BRINGING AN UNSETTLED SOUTHWEST FLOW ALOFT TO THE
FORECAST AREA. SEVERAL DISTURBANCES WITHIN THIS FLOW WILL ALSO
MOVE ACROSS OUR FORECAST AREA BRINGING RETURNED THUNDERSTORM
CHANCES. HOOLEY
&&

.AVIATION...

A STRONG COLD FRONT WILL APPROACH THE FORECAST AREA THIS
AFTERNOON INTO THIS EVENING. EXPECT ANOTHER ROUND OF THUNDERSTORMS
ALONG AND AHEAD OF THE FRONT WITH THE BEST CHANCES ALONG AND WEST
OF A KMLS TO 4BQ LINE. HEAVY RAIN...LARGE HAIL AND STRONG WIND
GUSTS AROUND 55KTS WILL BE POSSIBLE WITH THE THUNDERSTORMS. EXPECT
MVFR TO LIFR CONDITIONS IN AND NEAR ANY THUNDERSTORM. THE
MOUNTAINS WILL BE OBSCURED AT TIMES THROUGH THIS EVENING. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 051/068 047/077 051/079 052/080 055/085 052/077 052/071
    63/T    10/U    00/U    12/T    22/T    22/T    22/T
LVM 044/063 041/077 042/079 045/081 046/084 049/075 048/068
    54/T    10/U    01/U    12/T    22/T    22/T    22/T
HDN 051/070 046/078 049/080 051/080 056/088 052/081 053/073
    72/T    00/U    00/U    12/T    22/T    22/T    23/T
MLS 055/072 050/077 052/079 053/078 055/084 057/082 055/075
    63/T    00/U    01/U    12/T    22/T    22/T    22/T
4BQ 053/071 046/077 049/080 051/079 055/087 055/087 055/076
    51/B    00/U    11/U    12/T    22/T    21/U    12/T
BHK 055/070 047/074 049/075 050/075 054/080 058/079 053/074
    52/T    00/U    11/U    11/U    22/T    11/U    12/T
SHR 049/069 043/076 047/078 049/079 053/086 050/085 050/073
    41/B    00/U    01/U    12/T    22/T    22/T    23/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 309 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 28>32-34>36-38>42-56>58-63>68.
     FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 29-31-34-36>38-42-57-58-64-65-67.
WY...SEVERE THUNDERSTORM WATCH 309 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 98-99.
     FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 13, 3:48 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
448 AM MDT THU JUN 13 2013

MTZ028>042-056>058-063>068-WYZ098-099-141100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
448 AM MDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON
THROUGH THIS EVENING. ALONG AND AHEAD OF THE FRONT STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS. VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH ANY STORMS TODAY
AND TONIGHT. AREAS THAT HAVE RECEIVED HEAVY RAIN IN THE PAST TWO
DAYS ALONG WITH AREAS BURNED BY 2012 WILDFIRES REMAIN UNDER A
FLASH FLOOD WATCH THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 13, 12:32 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
132 PM MDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             5 WNW BILLINGS          45.80N 108.60W
06/13/2013  E0.88 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

VICKIES
Special weather statement, Jun 13, 1:15 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
215 PM MDT THU JUN 13 2013

MTC067-097-132100-
PARK MT-SWEET GRASS MT-
215 PM MDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK AND WESTERN SWEET
GRASS COUNTIES UNTIL 300 PM MDT...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PINE CREEK...OR 11 MILES SOUTH OF
LIVINGSTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT
LIGHTNING.

THIS STORM IS PASSING OVER A PORTION OF THE PINE CREEK BURN SCAR...
AND LOCALIZED RAPID RUNOFF IS POSSIBLE IN THIS AREA.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...PINE CREEK AND SPRINGDALE.

 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL WYOMING AND SOUTHEAST MONTANA.

LAT...LON 4537 11051 4547 11073 4590 11051 4573 11004
TIME...MOT...LOC 2012Z 211DEG 28KT 4549 11057

LESTER
Special weather statement, Jun 13, 1:25 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT THU JUN 13 2013

MTC067-132100-
PARK MT-
225 PM MDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK COUNTY UNTIL 300 PM
MDT...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CLYDE PARK...OR 15 MILES
NORTHWEST OF LIVINGSTON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT
LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
CLYDE PARK AND WILSALL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL WYOMING AND SOUTHEAST MONTANA.

LAT...LON 4618 11079 4620 11077 4620 11050 4618 11035
      4577 11058 4578 11079
TIME...MOT...LOC 2022Z 201DEG 41KT 4584 11075

LESTER
Special weather statement, Jun 13, 1:28 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MDT THU JUN 13 2013

WYC033-132115-
SHERIDAN WY-
228 PM MDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERIDAN COUNTY UNTIL 315
PM MDT...

AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF SHELL...OR 22 MILES
NORTHEAST OF GREYBULL...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. MOVE INDOORS UNTIL THE STORM HAS PASSED.

LOCATIONS IMPACTED INCLUDE...
DAYTON...BURGESS JUNCTION...BIG HORN AND BECKTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL WYOMING AND SOUTHERN MONTANA.

LAT...LON 4460 10740 4461 10747 4464 10750 4463 10752
      4468 10756 4470 10762 4468 10768 4471 10769
      4473 10775 4500 10726 4456 10689 4456 10736
TIME...MOT...LOC 2026Z 233DEG 42KT 4466 10767

CJS
Special weather statement, Jun 13, 1:44 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
244 PM MDT THU JUN 13 2013

MTC003-WYC033-132130-
BIG HORN MT-SHERIDAN WY-
244 PM MDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN AND
NORTHWESTERN SHERIDAN COUNTIES UNTIL 330 PM MDT...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF LODGE GRASS TO 10
MILES WEST OF ABERDEEN...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LODGE GRASS...ABERDEEN AND WYOLA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL WYOMING AND SOUTHEAST MONTANA.

LAT...LON 4487 10767 4526 10786 4544 10718 4502 10705
TIME...MOT...LOC 2040Z 243DEG 11KT 4501 10761

CJS
Special weather statement, Jun 13, 2:19 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
319 PM MDT THU JUN 13 2013

MTC067-097-107-132200-
PARK MT-WHEATLAND MT-SWEET GRASS MT-
319 PM MDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PARK...CENTRAL
WHEATLAND AND NORTHERN SWEET GRASS COUNTIES UNTIL 400 PM MDT...

AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER THE CRAZY MOUNTAINS...OR ABOUT 25 MILES
SOUTHWEST OF HARLOWTON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
HARLOWTON...TWODOT AND SHAWMUT.

 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL WYOMING AND SOUTHEAST MONTANA.

LAT...LON 4637 10943 4614 10976 4604 11035 4618 11038
      4619 11029 4651 11028 4668 11008
TIME...MOT...LOC 2116Z 230DEG 40KT 4618 11025

LESTER

The radar

The Billings radar (KBLX), 171 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
June 13, 2:20 PM MST
Where
Sheridan County, 3.92 mi W of (Shr)sheridan Co Arp
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.770, -107.060

Hail, Sheridan

When
June 13, 2:26 PM MST
Where
Sheridan County, 1.2 mi NW of Ft Mackenzie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.810, -106.990

Hail, Sheridan

When
June 13, 2:30 PM MST
Where
Sheridan County, 0.85 mi NW of Ft Mackenzie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.810, -106.980

Hail, Sheridan

When
June 13, 2:30 PM MST
Where
Sheridan County, 2.13 mi NNW of Sheridan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.830, -106.960

Hail, Sheridan

When
June 13, 2:30 PM MST
Where
Sheridan County, 2.81 mi N of Sheridan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.840, -106.960

Hail, Sheridan

When
June 13, 2:36 PM MST
Where
Sheridan County, 5.22 mi NNW of Wakeley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.890, -106.870

Hail, Sheridan

When
June 13, 2:42 PM MST
Where
Sheridan County, 5.91 mi E of Acme
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.930, -106.850

Hail, Sheridan

When
June 13, 2:50 PM MST
Where
Sheridan County, 8.79 mi NNE of Wyarno
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.930, -106.680

Damage to a vehicle was reported.

Thunderstorm Wind, Sheridan

When
June 13, 3:14 PM MST
Where
Sheridan County, 8.98 mi N of Leiter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.850, -106.270

Some downed tree limbs were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459687, 459689, 459691, 459692, 459694, 459695, 459696, 459697, 459704.